Objective: To test the hypothesis that older women with antiepileptic drug (AED) use have increased rates of bone loss.
Methods: AED use was ascertained and calcaneal and hip bone mineral density (BMD) measured in a cohort of 9,704 elderly community-dwelling women enrolled in the Study of Osteoporotic Fractures, and they were followed prospectively for changes in BMD. Current use of AED was assessed by interview, with verification of use from medication containers at baseline and follow-up examinations. Women were classified as continuous users, partial (intermittent) users, or nonusers. Rates of change in BMD were measured at the total hip and two subregions (average 4.4 years between examinations) and at the calcaneus (average 5.7 years between examinations).
Results: After adjustment for confounders, the average rate of decline in total hip BMD steadily increased from -0.70%/year in nonusers to -0.87%/year in partial AED users to -1.16%/year in continuous AED users (p value for trend = 0.015). Higher rates of bone loss were also observed among continuous AED users at subregions of the hip and at the calcaneus. In particular, continuous phenytoin users had an adjusted 1.8-fold greater mean rate of loss at the calcaneus compared with nonusers of AED (-2.68 vs -1.46%/year; p < 0.001) and an adjusted 1.7-fold greater mean rate of loss at the total hip compared with nonusers of AED (-1.16 vs -0.70%/year; p = 0.069).
Conclusions: Continuous AED use in elderly women is associated with increased rates of bone loss at the calcaneus and hip. If unabated, the rate of hip bone loss among continuous AED users is sufficient to increase the risk of hip fracture by 29% over 5 years among women age 65 years and older.